Medicines and sun exposure


sun exposure

Summertime is upon us again, and for many, that means spending more time outside. During outdoor activities, keep in mind that certain medicines could make your skin or your child’s skin more sensitive to the sun. It’s a process called chemical photosensitivity (foto SEN si TI vi tee). It means that a person has an enhanced reaction to sunlight.

When taking certain medicines, people can suffer severe sunburns after only a short time in the sun. They might also get rashes, hives, itching and even blistering. It can happen with both direct sunlight and fake sunlight, such as light from a tanning bed or sunlamp. It is not caused by the kind of lights used in your home or workplace.

Here are some things you can do to protect yourself and your child from the harmful effects of sunlight.

To learn more about how your skin or your child’s skin might be sensitive to the sun, talk to your doctor, nurse or pharmacist

Shane Cross, PharmD, St. Jude Pharmaceutical Services

Adapted from St. Jude Parents Newsletter